Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

August 3, 2017Dane County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 3, 2017, 5:33 PM CDT for Dane County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 5:33 PM CDT (22:33 UTC)
Expired
Aug 3, 2017, 6:00 PM CDT
In force
27 min
Issued by
NWS Milwaukee, WI

County Dane County, WI

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WWUS83 KMKX 032233
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
533 PM CDT THU AUG 3 2017

WIZ063-068-032300-
Green-Dane-
533 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN AND SOUTHWESTERN
DANE COUNTIES...

At 533 PM CDT, a strong thunderstorm was located 7 miles northwest of
New Glarus, or 9 miles south of Mount Horeb, moving east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Fitchburg, Verona, Oregon, Monona, Belleville, New Glarus,
Brooklyn, Dayton, Camp Randall Stadium, Paoli, Mount Vernon and Henry
Vilas Zoo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4276 8981 4284 8984 4295 8984 4309 8935
      4285 8926 4285 8937 4281 8937
TIME...MOT...LOC 2233Z 254DEG 29KT 4287 8975 

$$

HENTZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:04 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 3, 3:04 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
304 PM CDT Thu Aug 3 2017

.SHORT TERM...

Tonight and tomorrow...confidence is Medium.

Low pressure currently situated over western Wisconsin will continue
to push east through the evening. A round of thunderstorms is
currently across our eastern counties and will move out over the
next hour or so. A substantial area of clearing has developed across
our west ahead of the cold front, which is currently in the vicinity
of the Mississippi River. This clearing will allow for some
destabilization before the front arrives. Moreover, the unseasonably
dynamic low will allow for deep layer shear to build into the 30-
40kt range, and low level shear to nudge toward 20kts. This
combination of lift, moisture, instability, and wind shear points to
the possibility for a third round of storms in the late afternoon to
early evening hours. Some of these storms may become severe. Hail
and strong winds pose the greatest threat, but we cannot rule out to
possibility of a tornado or two.

Once the cold front moves through the area, brisk northwest winds
will usher in much cooler temps. Moreover, the lowest levels of the
atmosphere look rather saturated through at least mid day, keeping
clouds in place until the afternoon. We may even see a few showers
on the backside of the low, especially toward our north. Highs on
Friday will likely only make it to around 70 degrees and winds will
remain gusty through the day.

.Friday night and Saturday...Forecast Confidence is Medium

The negative upper trough across the Great Lakes lifts northeast
into southeast Canada with a west/northwest upper flow across
southern Wisconsin. 700 mb upward motion increases Saturday
afternoon as 700 mb rh increases. High pressure will move across
Wisconsin and the western Great Lakes. some light showers may
spread in later Saturday.

.LONG TERM...

Sunday through Friday...Forecast confidence is Medium.

Another rather strong shortwave will move across Wisconsin Sunday
night and Monday bringing shower/thunderstorm chances Sunday into
Monday.

Surface high pressure centered south of the area should bring
some drying in the Tuesday/early Wednesday morning time frame.

Yet another shortwave Will move across the lake Superior and
Wisconsin area Wednesday.

The chance of showers/thunderstorms will return later Wednesday
into Thursday with the shortwave and associated cold front.

&&

.AVIATION(18Z TAFS)...

Model guidance in reasonably good agreement on how a complex
situation will play out over the next 36 hours. IFR cigs across the
northern half of the area will continue to push north while a line
of showers and storms currently east of the Mississippi River push
east. Additionally, isolated storms have developed ahead of this
line. Some of these storms may become strong, especially closer to
the WI/IL border. This line of storms should move out of the area by
the mid afternoon.

It appears that by mid to late afternoon, yet another round of
showers and storms may develop along a cold front, which is
currently across southern MN/central IA. This round of storms has
the potential to be strong to severe. The cold front will push
through southern Wisconsin by mid evening, ending the thunderstorm
threat.

Brisk NW winds and much cooler air will build in behind the cold
front. Additionally, there is high confidence that IFR cigs will
build back in from the NW beginning around midnight, lasting until
the low level moisture is scoured out of the area by Friday
afternoon.

Finally, we will be close to hitting LLWS criteria tomorrow morning
and into the afternoon. High confidence that winds will reach up to
40kts around 2kft, but winds at the surface will be in the 10-15 kt
range. Chose to leave LLWS out for now, but it may need to be added
later.

&&

.MARINE...

Strong northwest winds will develop in the wake of the departing
low pressure system. Beginning Friday morning, winds will begin to
exceed small craft advisory criteria. As such, a Small Craft
Advisory will be issued for much of the day on Friday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Friday and Aviation/Marine...BSH
Friday Night through Thursday...Hentz
Hazardous weather outlook, Aug 3, 3:24 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Thu Aug 3 2017

WIZ046-047-051-052-056>060-062>072-042030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
324 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible into this evening ahead of a
cold front. Hazards include damaging wind and large hail. A
tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Sunday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-042030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
324 PM CDT Thu Aug 3 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Severe thunderstorms are possible into the evening.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Small Craft Advisory is in effect for Friday into Friday night.

Thunderstorms are possible at times from Sunday into Tuesday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 3, 4:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
459 PM CDT THU AUG 3 2017

WIZ072-032230-
Kenosha-
459 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KENOSHA COUNTY...

At 458 PM CDT, a strong thunderstorm was located over Wadsworth, or
near Beach Park, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
South side of Kenosha and Pleasant Prairie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4251 8806 4261 8782 4260 8782 4259 8781
      4252 8781 4249 8780 4250 8807
TIME...MOT...LOC 2158Z 248DEG 34KT 4246 8792

HENTZ
Local storm report, Aug 3, 5:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
506 PM CDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HEAVY RAIN       1 NE WEST ALLIS         43.02N 88.02W
08/03/2017  M1.46 INCH       MILWAUKEE          WI   PUBLIC

            HEAVY RAINFALL CAUSING MINOR STREET FLOODING
            AT WISCONSIN STATE FAIR PARK. REPORT RELAYED
            VIA SOCIAL MEDIA.

&&

WOOD
Special weather statement, Aug 3, 5:16 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
516 PM CDT THU AUG 3 2017

WIZ065-066-071-032245-
Waukesha-Milwaukee-Racine-
516 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILWAUKEE...
NORTHEASTERN RACINE AND SOUTHEASTERN WAUKESHA COUNTIES...

At 516 PM CDT, a strong thunderstorm was located near Muskego, moving
east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Milwaukee, West Allis, New Berlin, Greenfield, Oak Creek, Muskego,
South Milwaukee, Cudahy, Greendale, St. Francis, Hales Corners, West
Milwaukee, Wind Lake, Big Bend, Milwaukee Hoan Bridge, Waterford
North, Caledonia, Mitchell Park Domes, North Cape and Maier Festival
Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4275 8813 4290 8829 4305 8788 4302 8790
      4299 8788 4296 8785 4288 8785 4285 8782
      4285 8783 4284 8781 4281 8779
TIME...MOT...LOC 2216Z 254DEG 35KT 4286 8806

HENTZ
Special weather statement, Aug 3, 5:18 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
518 PM CDT THU AUG 3 2017

WIZ062-063-068-032245-
Green-Iowa-Dane-
518 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN...SOUTHEASTERN
IOWA AND SOUTHWESTERN DANE COUNTIES...

At 518 PM CDT, a strong thunderstorm was located near Blanchardville,
or 11 miles southwest of Mount Horeb, moving east at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Western Madison, Fitchburg, Verona, Mount Horeb, Belleville, New
Glarus, Blanchardville, Dayton, Hollandale, Mount Vernon and Paoli.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4281 8995 4293 8999 4307 8952 4280 8942
TIME...MOT...LOC 2218Z 255DEG 25KT 4287 8986

HENTZ
Special weather statement, Aug 3, 5:32 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
532 PM CDT THU AUG 3 2017

WIZ065-066-071-072-032300-
Waukesha-Milwaukee-Racine-Kenosha-
532 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MILWAUKEE...RACINE...
SOUTHEASTERN WAUKESHA AND KENOSHA COUNTIES...

At 531 PM CDT, a strong thunderstorm was located near Union Grove,
moving east at 35 mph.  Other storms will affect southern Milwaukee
county and Kenosha county.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Milwaukee, Kenosha, Racine, New Berlin, Greenfield, Oak Creek, Mount
Pleasant, Muskego, South Milwaukee, Pleasant Prairie, Cudahy,
Greendale, St. Francis, Hales Corners, Sturtevant, Union Grove,
Paddock Lake, Wind Lake, Wind Point and Eagle Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4250 8811 4293 8817 4299 8787 4298 8785
      4285 8783 4278 8775 4276 8777 4271 8777
      4267 8779 4266 8781 4261 8782 4259 8781
      4252 8781 4249 8780
TIME...MOT...LOC 2231Z 254DEG 29KT 4273 8806

HENTZ
Special weather statement, Aug 3, 5:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
533 PM CDT THU AUG 3 2017

WIZ063-068-032300-
Green-Dane-
533 PM CDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN AND SOUTHWESTERN
DANE COUNTIES...

At 533 PM CDT, a strong thunderstorm was located 7 miles northwest of
New Glarus, or 9 miles south of Mount Horeb, moving east at 35 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Fitchburg, Verona, Oregon, Monona, Belleville, New Glarus,
Brooklyn, Dayton, Camp Randall Stadium, Paoli, Mount Vernon and Henry
Vilas Zoo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4276 8981 4284 8984 4295 8984 4309 8935
      4285 8926 4285 8937 4281 8937
TIME...MOT...LOC 2233Z 254DEG 29KT 4287 8975

HENTZ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:26 PM CDTSpecial Weather StatementMKXColumbia34 min
Aug 2, 7:56 PM CDTSpecial Weather StatementMKXColumbia34 min
Aug 3, 8:39 AM CDTSpecial Weather StatementMKXDane36 min
Aug 3, 8:41 AM CDTSpecial Weather StatementMKXFond du Lac34 min
Aug 3, 9:17 AM CDTSpecial Weather StatementMKXWaukesha28 min
Aug 3, 9:54 AM CDTSpecial Weather StatementMKXCalumet36 min
Aug 3, 9:57 AM CDTSpecial Weather StatementMKXWashington33 min
Aug 3, 11:41 AM CDTSpecial Marine WarningMKX64 min
Aug 3, 12:03 PM CDTSpecial Weather StatementMKXLafayette42 min
Aug 3, 12:39 PM CDTSpecial Weather StatementMKXGreen, Lafayette51 min
Aug 3, 1:08 PM CDTSpecial Weather StatementMKXJefferson37 min
Aug 3, 1:10 PM CDTSpecial Weather StatementMKXKenosha, Racine35 min
Aug 3, 1:26 PM CDTSpecial Weather StatementMKXDane, Rock34 min
Aug 3, 1:35 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha25 min
Aug 3, 1:45 PM CDTSpecial Marine WarningMKX45 min
Aug 3, 1:56 PM CDTSpecial Weather StatementMKXRock34 min
Aug 3, 1:58 PM CDTSpecial Weather StatementMKXMilwaukee, Racine17 min
Aug 3, 2:09 PM CDTSpecial Weather StatementMKXMilwaukee21 min
Aug 3, 2:11 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 2:32 PM CDTSpecial Weather StatementMKXOzaukee43 min
Aug 3, 2:37 PM CDTSpecial Marine WarningMKX38 min
Aug 3, 2:41 PM CDTSpecial Marine WarningMKX64 min
Aug 3, 2:43 PM CDTSpecial Weather StatementMKXKenosha17 min
Aug 3, 3:20 PM CDTSmall Craft AdvisoryMKX30 hr
Aug 3, 3:22 PM CDTSpecial Weather StatementMKXWashington23 min
Aug 3, 3:35 PM CDTSpecial Marine WarningMKX25 min
Aug 3, 3:47 PM CDTSpecial Weather StatementMKXMilwaukee13 min
Aug 3, 3:53 PM CDTSpecial Marine WarningMKX52 min
Aug 3, 3:56 PM CDTSpecial Marine WarningMKX49 min
Aug 3, 4:03 PM CDTSpecial Weather StatementMKXMilwaukee27 min
Aug 3, 4:26 PM CDTSpecial Weather StatementMKXLafayette34 min
Aug 3, 4:46 PM CDTSpecial Weather StatementMKXIowa29 min
Aug 3, 4:59 PM CDTSpecial Weather StatementMKXKenosha31 min
Aug 3, 5:16 PM CDTSpecial Weather StatementMKXMilwaukee29 min
Aug 3, 5:18 PM CDTSpecial Weather StatementMKXDane27 min
Aug 3, 5:32 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine28 min
Aug 3, 5:55 PM CDTSpecial Weather StatementMKXKenosha20 min
Aug 3, 5:58 PM CDTSpecial Weather StatementMKXDane32 min
Aug 3, 6:14 PM CDTSpecial Weather StatementMKXRock31 min
Aug 3, 6:16 PM CDTSpecial Weather StatementMKXRacine29 min
Aug 3, 6:19 PM CDTSpecial Weather StatementMKXMarquette26 min
Aug 3, 6:25 PM CDTSevere Thunderstorm WarningMKXMarquette35 min
Aug 3, 6:40 PM CDTSpecial Weather StatementMKXJefferson35 min
Aug 3, 6:51 PM CDTSpecial Weather StatementMKXColumbia24 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.